Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Gray, ME

May 29, 2005Rockingham County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 29, 2005, 3:37 PM EDT for Rockingham County, New Hampshire. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 3:37 PM EDT (19:37 UTC)
Expired
May 29, 2005, 4:30 PM EDT
In force
53 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 109 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2005-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2005-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 291939
SVRGYX
NHC015-292030-
/O.NEW.KGYX.SV.W.0002.050529T1937Z-050529T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
337 PM EDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE   
  THIS INCLUDES THE CITY OF EXETER

* UNTIL 430 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR RAYMOND MOVING EAST AT 20 MPH.   
  THIS STORM WILL EXIT THE NEW HAMPSHIRE SEACOAST BY 415 PM.
 
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EPPING...NEWMARKET...BRENTWOOD AND STRATHAM.

LAT...LON 4311 7084 4307 7086 4311 7087 4309 7092
      4306 7087 4304 7087 4291 7095 4304 7127
      4315 7110 4314 7105 4307 7107

$$
JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:12 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 29, 2:12 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
212 PM EDT SUN MAY 29 2005

.SHORT TERM (TONIGHT THROUGH MONDAY)...
BROAD AREA OF LOW PRESSURE WILL CONTINUE TO PLAGUE THE REGION WITH
CLOUDS AND SHOWERS THROUGH MONDAY. BOUNDARY OVER CENTRAL MAINE
STILL FORECAST TO SETTLE SOUTHEAST OVERNIGHT AND MONDAY AND THIS
WILL BE THE FOCUS FOR SHOWER ACTIVITY. THINK CONVECTIVE ACTIVITY
OVER THE REGION TODAY WILL BE SHUNTED WESTWARD ON MONDAY...ALTHOUGH
INSTABILTY REMAINS...ANY SUN WILL BE LIMITED TO FAR WESTERN ZONES.

&&

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
WEAK...DISORGANIZED LOW PRESSURE WILL LINGER OVER THE AREA MONDAY
NIGHT AND TUESDAY.  THIS WILL BE REPLACED BY A  WEAK AREA OF HIGH
PRESSURE AS AN UPPER LEVEL RIDGE BUILDS INTO THE NORTHEAST STARTING
TUESDAY.  THE SURFACE AND UPPER LEVEL RIDGE SHOULD HOLD ON THROUGH
THURSDAY BEFORE LOW PRESSURE TRACKS NORTHEAST ON FRIDAY...PERHAPS
GIVING A GLANCING BLOW TO OUR FORECAST AREA...MAINLY OVER SOUTHERN
MOST ZONES.  THIS LOW MOVES OUT TO SEA AND THE SURFACE AND UPPER
LEVEL RIDGE BECOME RE-ESTABLISHED OVER THE NORTHEAST...BUT THIS TIME
MUCH WARM AIR MOVES IN. WILL BASE THE SHORTER LONG TERM ON THE GFS80
AND THE LONGER LONG TERM ON THE GFS LR MODELS.
&&

.AVIATION...VFR GIVING WAY TO MVFR OVER WESTERN MAINE ON MONDAY.

&&

.MARINE...
SHORT TERM (TONIGHT THROUGH MONDAY)...NO PROBLEMS IN THE SHORT TERM.

LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...WEAK PRESSURE PATTERN
THROUGH THIS PERIOD WILL RESULT IN WINDS AND SEAS BELOW SMALL CRAFT
ADVISORY CRITERIA.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 29, 5:34 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
534 AM EDT SUN MAY 29 2005

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-301000-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
534 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY CONTAIN SMALL HAIL AND LOCALLY HEAVY
RAINFALL TODAY.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ON MONDAY MAY CONTAIN SMALL HAIL AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APFFEL

In the hours before

Special weather statement, May 29, 11:21 AM EDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1121 AM EDT SUN MAY 29 2005

MEZ012-NHZ004-006-291830-
NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...BETHEL...CONWAY...FRYEBURG...
MOULTONBOROUGH...OSSIPEE...RUMFORD AND SOUTH PARIS
1121 AM EDT SUN MAY 29 2005

A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN OXFORD COUNTY IN
WESTERN MAINE AND CARROLL COUNTY IN EAST CENTRAL NEW HAMPSHIRE LATE
THIS MORNING.  THESE THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE EAST
AT ONLY 5 MPH.

DUE TO THIS SLOW MOVEMENT THESE STORMS CAN DUMP HEAVY RAIN...AS MUCH
AS ONE OR TWO INCHES...OVER A SMALL AREA IN A MATTER OF AN HOUR OR
LESS.  OCCASIONAL LIGHTNING CAN BE EXPECTED. ALSO... SMALL HAIL IS
POSSIBLE WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES...WHETHER ON LAND OR WATER...SEEK
SAFE SHELTER.
Special weather statement, May 29, 12:08 PM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1208 PM EDT SUN MAY 29 2005

MEZ018-019-291830-
INTERIOR CUMBERLAND ME-INTERIOR YORK ME-
INCLUDING THE CITIES OF...ALFRED...BRIDGTON...NAPLES...
NORTH WINDHAM AND SANFORD
1208 PM EDT SUN MAY 29 2005

A FEW THUNDERSTORMS HAVE DEVELOPED OVER SOUTHERN OXFORD COUNTY IN
WESTERN MAINE AND CARROLL COUNTY IN EAST CENTRAL NEW HAMPSHIRE AND
ARE MOVING INTO NORTHWEST PORTIONS OF CUMBERLAND AND YORK COUNTIES
AROUND NOON TIME.  THESE THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE
EAST AT ONLY 5 TO 10 MPH AND WILL MOVE THROUGH INTERIOR PORTIONS OF
YORK AND CUMBERLAND COUNTIES...INCLUDING THE SEBAGO LAKE REGION
...THROUGH MID AFTERNOON.

DUE TO THIS SLOW MOVEMENT...THESE STORMS CAN DUMP HEAVY RAIN...AS
MUCH AS ONE OR TWO INCHES...OVER A SMALL AREA IN A MATTER OF AN HOUR
OR LESS. OCCASIONAL LIGHTNING CAN BE EXPECTED. ALSO... SMALL HAIL IS
POSSIBLE WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES...WHETHER ON LAND OR WATER...SEEK
SAFE SHELTER.
Special weather statement, May 29, 12:35 PM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1235 PM EDT SUN MAY 29 2005

MEZ012-018>020-291900-
ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME-
SOUTHERN OXFORD ME-
INCLUDING THE CITIES OF...ALFRED...AUBURN...BETHEL...BRIDGTON...
FRYEBURG...LEWISTON...MECHANIC FALLS...NAPLES...NORTH WINDHAM...
RUMFORD...SANFORD...SOUTH PARIS AND TURNER
1235 PM EDT SUN MAY 29 2005

A FEW STRONG THUNDERSTORMS WILL MOVE VERY SLOWLY TO THE SOUTHEAST
ACROSS SOUTHERN OXFORD...ANDROSCOGGIN...INTERIOR CUMBERLAND AND
INTERIOR YORK COUNTIES THROUGH MID AFTERNOON. THIS INCLUDES THE
SEBAGO LAKE REGION.

THESE THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE SOUTHEAST AT 10 MPH
AND CAN DUMP HEAVY RAIN...AS MUCH AS ONE OR TWO INCHES...OVER A SMALL
AREA IN A MATTER OF AN HOUR OR LESS. OCCASIONAL LIGHTNING CAN BE
EXPECTED. HAIL IS ALSO POSSIBLE WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES...WHETHER ON LAND OR WATER...SEEK
SAFE SHELTER.
Special weather statement, May 29, 1:51 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
151 PM EDT SUN MAY 29 2005

MEZ018>020-023>026-NHZ006-008>010-013-014-292000-
ANDROSCOGGIN ME-BELKNAP NH-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR YORK ME-LINCOLN ME-MERRIMACK NH-
SAGADAHOC ME-SOUTHERN CARROLL NH-STRAFFORD NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...BATH...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CONCORD...DAMARISCOTTA...
DERRY...DOVER...DURHAM...EXETER...FRANKLIN...HAMPTON...HENNIKER...
KITTERY...LACONIA...LEWISTON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OSSIPEE...PORTLAND...PORTSMOUTH...ROCHESTER...SALEM...SANFORD...
SOUTH PORTLAND...TOPSHAM...TURNER...WESTBROOK AND WISCASSET
151 PM EDT SUN MAY 29 2005

SCATTERED STRONG THUNDERSTORMS WILL MOVE VERY SLOWLY TO THE SOUTHEAST
ACROSS SOUTHWEST MAINE AND SOUTHEAST NEW HAMPSHIRE THROUGH 4 PM. THIS
INCLUDES ANDROSCOGGIN...CUMBRLAND...LINCOLN...SAGADAHOC AND YORK
COUNTIES IN MAINE AND BELKNAP...MERRIMACK...ROCKINGHAM...STRAFFORD
AND SOUTHERN CARROLL COUNTIES IN NEW HAMPSHIRE. HEAVY RAIN AND SMALL
HAIL...UP TO DIME SIZE...HAVE BEEN REPORTED WITH SOME OF THESE
THUNDERSTORMS.

THESE THUNDERSTORMS ARE MOVING VERY SLOWLY TO THE SOUTHEAST AT 10 MPH
AND WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING AND HEAVY RAIN. HAIL
AND WIND GUSTS OF 30 MPH ARE POSSIBLE.

IF THREATENING WEATHER APPROACHES...WHETHER ON LAND OR WATER...SEEK
SAFE SHELTER.
Special weather statement, May 29, 2:10 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
210 PM EDT SUN MAY 29 2005

MEZ018-023-292109-
COASTAL YORK ME-INTERIOR YORK ME-
INCLUDING THE CITIES OF...ALFRED...BIDDEFORD...KITTERY AND SANFORD
210 PM EDT SUN MAY 29 2005

...THUNDERSTORMS WILL ROLL THROUGH YORK COUNTY THROUGH 300 PM...
THUNDERSTORMS CONTAINING HEAVY RAIN AND POSSIBLY SMALL HAIL WILL MOVE
SOUTHEAST AT 20 MPH.  THE STORMS WILL BE IN A LINE FROM WATERBORO TO
SANFORD BY 220 PM AND WILL EXIT THE COASTLINE FROM BIDDEFORD TO WELLS
BY 300 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 29, 2:23 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
223 PM EDT SUN MAY 29 2005

MEZ012>014-018>028-NHZ003>010-013-014-292121-
ANDROSCOGGIN ME-BELKNAP NH-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN GRAFTON NH-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-
SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BETHEL...BETHLEHEM...BIDDEFORD...BOOTHBAY HARBOR...
BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...CONCORD...CONWAY...
DAMARISCOTTA...DERRY...DOVER...DURHAM...EXETER...FAIRFIELD...
FARMINGTON...FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...
KITTERY...LACONIA...LEBANON...LEWISTON...LINCOLN...LINCOLNVILLE...
LITTLETON...MECHANIC FALLS...MEREDITH...MOULTONBOROUGH...NAPLES...
NEW LONDON...NORTH WINDHAM...NORTHWOOD...OAKLAND...OSSIPEE...
PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...ROCHESTER...
ROCKLAND...RUMFORD...SALEM...SANFORD...SEARSPORT...SKOWHEGAN...
SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...TOPSHAM...TURNER...
WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
223 PM EDT SUN MAY 29 2005

...THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF WESTERN MAINE AND NEW
HAMPSHIRE THROUGH 500 PM...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS
WESTERN MAINE AND MUCH OF NEW HAMPSHIRE AT 20 MPH.  SEVERAL STORMS
WILL CONTAIN HEAVY DOWNPOURS AND SMALL HAIL.

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.